South Dakota, 2014

Damaging Wind in South Dakota, June 14, 2014

June 14, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped extreme southwestern Fall River County, producing 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped extreme southwestern Fall River County, producing 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 6:08 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 14, 6:08 PM MST, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT SAT JUN 14 2014

.UPDATE...
ISSUED AT 702 PM MDT SAT JUN 14 2014

CLUSTER OF TSTMS MOVING MOVING OUT OF NERN WY INTO SWRN
SD/BLKHLS...AND THE LATEST HRRR SHOWS THIS ACTIVITY CONTINUING TO
PROGRESS EWD ACROSS OUR SRN ZONES THIS EVE SO HAVE UPPER THE POPS
CONSIDERABLE FOR THAT AREA. REST OF FCST MOSTLY UNCHANGED.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 200 PM MDT SAT JUN 14 2014

UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER MONTANA WITH SOUTHWEST
FLOW ACROSS THE NORTHERN PLAINS. COMPLEX OF MORNING STORMS HAS
EXITED THE AREA INTO CENTRAL SOUTH DAKOTA...WHILE ANOTHER LINE OF
SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS EASTERN WYOMING AND
SOUTHEAST MONTANA AND IS MOVING INTO WESTERN SOUTH DAKOTA AT THE
MOMENT. AT THE SURFACE...LOW PRESSURE TROF HAS SHIFTED INTO
EASTERN SOUTH DAKOTA WITH NORTHERN ROCKIES HIGH PRESSURE NOSING
INTO WESTERN PORTIONS OF THE FORECAST AREA. TEMPERATURES ARE
CURRENTLY IN THE 60S...WITH SOME 50S ACROSS PARTS OF NORTHEAST
WYOMING AND THE BLACK HILLS. WINDS ARE BREEZY IN SPOTS OUT OF THE
NORTH TO NORTHWEST.

TONIGHT...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS AND THEN START TO DISSIPATE AFTER SUNSET IN
MOST AREAS. HOWEVER...ACTIVITY COULD LINGER PAST MIDNIGHT OVER
SOUTH CENTRAL SD AS TAIL END OF SHORTWAVE CLIPS THE AREA. LOWS
WILL BE IN THE 40S AND LOWER 50S IN MOST AREAS...WITH SOME 30S
POSSIBLE IN THE BLACK HILLS.

SUNDAY...ZONAL FLOW/WEAK RIDGING WILL DEVELOP OVER THE AREA FOR A
BRIEF TIME AS CLOSED LOW LIFTS INTO SOUTH CENTRAL CANADA. THIS
WILL BRING MAINLY DRY CONDITIONS SUNDAY INTO SUNDAY NIGHT. BRISK
WESTERLY WINDS WILL DEVELOP ACROSS NORTHERN AND EASTERN PORTIONS
OF THE CWA ON BACK EDGE OF EXITING LOW PRESSURE SYSTEM. HIGHS
WILL BE IN THE MID 60S TO MID 70S UNDER MOSTLY SUNNY SKIES. LOWS
WILL FALL INTO THE 40S AND 50S SUNDAY NIGHT.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 200 PM MDT SAT JUN 14 2014

AN UPPER LEVEL TROUGH WILL SLOWLY MOVE FROM THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS MONDAY THROUGH FRIDAY OF NEXT WEEK. MODELS
DIFFERENT SOMEWHAT ON THE EXACT DISPOSITION OF EACH SHORTWAVE...AS
WELL AS ANY 500MB CUTOFF LOWS. BUT THE PATTERN STRONGLY SUGGESTS
ACTIVE WEATHER WITH DAILY CHANCES FOR SHRA/TSRA AND AT LEAST A
COUPLE DAYS OF SEVERE WEATHER POSSIBLE. TEMPERATURES WILL WAVER
SOFTLY ON EITHER SIDE OF SEASONAL.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON
ISSUED AT 200 PM MDT SAT JUN 14 2014

SCATTERED SHRA/TSRA WILL CONTINUE THROUGH THIS EVENING WITH LOCAL
IFR CIGS/VSBYS. OUTSIDE OF PRECIPITATION...MAINLY VFR CONDITIONS
EXPECTED THROUGH SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...15
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 14, 5:49 AM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT SAT JUN 14 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
649 AM MDT (749 AM CDT) SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY INTO
TONIGHT...ESPECIALLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD BE
STRONG TO SEVERE DURING THE DAY WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF NEXT WEEK. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA ON MONDAY.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 14, 3:48 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SAT JUN 14 2014

WYZ055-142330-
SOUTHERN CAMPBELL WY-
448 PM MDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 530 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF PINE TREE JUNCTION...OR 29 MILES
SOUTHWEST OF WRIGHT...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE TREE JUNCTION...

&&

LAT...LON 4366 10602 4369 10539 4348 10542 4349 10601
      4350 10603 4365 10604
TIME...MOT...LOC 2248Z 274DEG 30KT 4356 10598

JOHNSON
Local storm report, Jun 14, 4:33 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             24 SSW SAVAGETON        43.54N 105.97W
06/14/2014  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 14, 6:30 PM MST
Where
Fall River County, 7.73 mi WNW of Provo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.207, -103.999

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518151.